Westbury and Commack, New York
Now a proud member of Allied Physicians Group
When To Use Epinephrine
A 17 year old with a peanut allergy is out eating with his friends at a restaurant. He has a dessert that he did not realize contained a peanut sauce. He experiences the fast onset of hives and severe difficulty breathing. He did not have his Epinephrine injector available and took Benadryl. He passed out and his friends called 911 concerned about his breathing. He was unable to be resuscitated.
A 3 year old with a milk allergy accidentally drinks from a cup that contains milk. She breaks out in hives and her mother administers the epinephrine injector and calls 911. She arrives at the ER and is absolutely fine. Hives have resolved and the ER doctor expresses concern that mom may have administered the injection prematurely.
Anaphylaxis is a life threatening allergic reaction that can occur in response to foods, medication and insect stings. The antidote is epinephrine, a naturally occurring substance produced by the adrenal gland located above the kidneys. In pharmacologic concentrations, the effects are wide-ranging. It reduces swelling of mucous membranes, opens breathing tubes in the lungs and increases blood pressure and heart rate reversing shock.
There are currently 3 products available in the United States:
All are available in two different doses depending on the weight of the person.
Epinephrine has adverse effects as well. It can make a person feel jittery, cause heart racing, and cause a feeling of anxiousness. The adverse effects are variable but it is generally quite safe and there are NO contraindications for its use if anaphylaxis is suspected.
Anaphylaxis is a life threatening reaction that affects every organ system but most commonly manifests with effects on the:
Anaphylaxis, by definition, affects 2 organ systems or occasionally, a person may just pass out and start going into shock.
Use an epinephrine injector:
When in doubt, use the injector!
It is very safe with no significant long- lasting effects.
It will NOT cause a cardiac event such as a heart attack in an otherwise healthy person and is indicated even in patients with known heart problems.
After using the injection, immediately go to an ER, not a doctor’s office or an urgent care center. The danger is anaphylaxis, not the effects of the medicine. Although, frequently, one dose of epinephrine is all that is needed, additional medication and other supportive measures may be needed.
Revisiting the two cases at the beginning of this article, what should have been done in case one was to call 911 immediately to obtain epinephrine and appropriate care. Encourage all people at risk to always carry epinephrine. Death from anaphylaxis is always tragic but fortunately rare. A delay in administering epinephrine is involved in most fatal case reports. Most people who experience true anaphylaxis will survive even without medication. To put things in perspective, the risk of death from car accidents and drowning for children is much greater than death form anaphylaxis for kids with known allergies.
Unfortunately, myths about the dangers of epinephrine persist even in the medical community. Aggressive use of the injector is reasonable and appropriate in most cases.
Other important treatment points:
I strongly recommend that you see an allergist at least once a year to review the treatment plan for any patient at risk for anaphylaxis.
NIAID/NIH Food Allergy Guidelines from www.aaaai.org (PDF)
~Serving Long Island, Suffolk and Nassau Counties~
1600 Stewart Ave.
Westbury, NY 11590
VIEW MAP >>
283 Commack Rd.
Commack, NY 11725
VIEW MAP >>